Vol 47, No 5 (2013)

open access

Page views 255
Article views/downloads 461
Get Citation

Connect on Social Media

Connect on Social Media

Acute focal dystonia induced by a tricyclic antidepressant in a patient with Wilson disease: a case report

Tomasz Litwin1, Grzegorz Chabik1, Anna Członkowska12
DOI: 10.5114/ninp.2013.38230
Neurol Neurochir Pol 2013;47(5):502-506.

Abstract

The authors present the case of a 19-year-old patient with Wilson disease (WD) who developed symptoms of acute focal dystonia of the left hand (a ‘starfish’ hand presentation) shortly after treatment with the tricyclic antidepressant clomipramine. The diagnosis of WD was made 8 months earlier based on abnormal copper metabolism parameters and was confirmed by genetic testing. Initially, the patient presented with akathisia, sialorrhea, oromandibular dystonia (occasionally grimacing) and slight dysarthria. The patient's symptoms diminished after treatment with d-penicillamine was initiated. No further deterioration was observed after copper-chelating therapy was started.

The authors diagnosed acute focal dystonia induced by clomipramine.

Botulinum toxin and intensive rehabilitation was initiated; complete regression of hand dystonia was observed. Based on the case, the authors suggest that care should be exercised with regard to starting medications that could potentially impact the extrapyramidal system in WD patients.

Article available in PDF format

View PDF Download PDF file



Neurologia i Neurochirurgia Polska